Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Lincoln, IL

June 20, 2000Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 20, 2000, 2:05 PM CDT for Vermilion County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2000, 2:05 PM CDT (19:05 UTC)
Expired
Jun 20, 2000, 2:45 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Vermilion County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS53 KILX 201906
SVRSPI
ILC183-201945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 245 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF POTOMAC...OR ABOUT 12 MILES
  SOUTHEAST OF PAXTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANKIN
  POTOMAC
  ROSSVILLE
  HOOPESTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4048 8795 4025 8793 4029 8754 4050 8754

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 AM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 3:00 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT TUE JUN 20 2000

FCST CHALLENGES THIS PD WL BE TIMING OF FROPA ACRS FCST AREA AS WELL
AS SVR POTENTIAL LT THIS AFTN AND TNT AHD OF BOUNDARY.

MODELS DID A FAIRLY DECENT JOB INITIALIZING THIS MRNG WITH ETA AND
AVN SEEMING TO HAVE THE BEST HANDLE ON THE DEEPENING UPPER TROF ACRS
THE NRN ROCKIES AS WELL AS THE WEAK VORT LOBE APPRCHG IL FROM THE
CNTRL PLAINS THIS MORNING. 06Z SFC ANALYSIS INDICATING FAIRLY
IMPRESSIVE 3 HOURLY PRES FALLS ACRS NWRN WI SOUTHWEST THRU IA. BEST
THETA-E ADV AND UPPER LVL DIVERGENCE LOCATED ACRS THE ERN DAKOTAS
INTO NRN IA SOUTH INTO NRN KS WHERE STRONGEST CONVECTION WAS
OCCURRING THIS MRNG. TIME HEIGHT CROSS SECTIONS SUGGEST BEST LAYERED
OMEGA OCCURRING ACRS THE FCST AREA UNTIL EARLY AFTERNOON IN
ASSOCIATION WITH WEAK VORT LOBE...WITH A SECONDARY PEAK LATER THIS
EVENING AHD OF COLD FRONT. 65 TO 70 DEG DEW POINTS STREAMING NWD
INTO THE MIDWEST WITH SAT DERIVED PWATS IN THE 1.75 TO 2 INCH RANGE
TO OUR SOUTH...SO ANY OF THESE STORMS COULD PUT DOWN QUITE A BIT OF
WATER IN A SHORT PERIOD OF TIME. BIGGEST CONCERN WL BE EXTENT OF
CLOUDS AND PRECIP AND HOW IT WILL AFFECT OUR SVR THREAT LATER THIS
EVENING. TIME HEIGHT CROSS SECTIONS SUGGEST LOW LVL MOISTURE INCRG
WITH TIME THIS MRNG WITH NOT MUCH BREAK UP INDICATED DURING THE DAY.
SHOULD SEE SOME BREAKS DVLP FOR A TIME EARLY THIS AFTN TO SEE TEMPS
PUSH UP CLOSE TO FWC GUID WHICH WOULD YIELD CAPES IN THE 1500-2000
J/KG RANGE BY THIS EVENING. FCST HODOGRAPHS INDICATE SOME LOW LVL
TURNING OF WINDS (0-3KM) THIS EVENING AHD OF FRONT...HOWEVER IT
APPEARS MAIN THREAT WITH THE STORMS THIS EVENING WILL BE DAMAGING
DOWNBURST WINDS AND HEAVY RAINFALL.

AS STRONGER VORT CNTR ROTATES ACRS THE NRN MIDWEST LATER TODAY...COLD
FRONT SHOULD CONTINUE ITS EWD PROGRESSION. AWIPS DPROG/DT FUNCTION
SUGGESTING A SLOWER MOVMNT TO FRONT...ESP AS IT GETS INTO CNTRL AND
ERN IL EARLY WED MORNING. ETA MODEL INDICATING SFC WAVE DVLPG ACRS
THE SRN PLAINS FOCUSING AN AREA OF STRONG LOW LVL CONVERGENCE ALONG
ADVANCING COLD FRONT TO OUR SOUTHWEST OVERNIGHT. QUESTION BECOMES IF
THIS DOES OCCUR WL IT IMPEDE ON MOIST INFLOW INTO OUR AREA AHD OF
FRONT AND CUT DOWN PRECIP AMTS?  00Z UA ANALYSIS INDICATING STRONGER
BAND OF WINDS STILL ON THE WEST SIDE OF DVLPG TROF TO OUR WEST SUGGESTING
A SLOWER PROGRESSION OF FEATURE NEXT 36 HRS...AS A RESULT...WL BE
KEEPING HIGHER POPS GOING AT LEAST THRU WED MRNG OVR THE FAR EAST
AND SOUTHEAST COUNTIES. AVN MODEL THE MOST AGGRESSIVE IN BRINGING
SECONDARY VORT LOBE ACRS THE MIDWEST LATE ON WED BUT WITH DEEP LAYERED
MOISTURE SHUNTED TO OUR SOUTH AND EAST...WL GO WITH THE "DRYING"
TREND GOING OVR MOST OF THE FCST AREA.

STILL A COMPLICATED PICTURE AS FAR AS THE EXTENDED IS CONCERNED.
PROGRESSIVE FLOW PATTERN TO CONTINUE MOST OF THE WEEK WITH SHORTWAVE
ENERGY FCST TO PUSH INTO THE MIDWEST AGAIN OVR THE WEEKEND. BOUNDARY
WHICH SLIPS TO OUR SOUTH ON WED WILL BEGIN TO SLOWLY APPRCH AREA
LATER ON FRIDAY AND BE IN AREA ON SAT AS UPPER LVL ENERGY APPRCHS.
BASED ON LATEST ECMWF AND UKMET MODELS...WILL INTRODUCE TSRA CHANCES
ON SAT AS SYSTEM APPROACHES STATE.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 084/064 080/057 080 44863
PIA TB 082/063 079/056 079 44863
DEC TB 084/064 080/057 080 44863
CMI TB 082/064 079/057 078 44774
MTO TW 084/067 081/058 080 44676
LWV TW 086/072 082/069 082 44687

.ILX...NONE.

SMITH

In the hours before

Special weather statement, Jun 20, 11:00 AM CDT, 3 hours 5 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUN 20 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...WEST OF A KANKAKEE TO DECATUR LINE.

SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER PARTS OF CENTRAL
ILLINOIS THIS AFTERNOON...WITH A WARM UNSTABLE AIRMASS IN PLACE. AN
AREA OF LOW PRESSURE WILL TRACK WELL TO THE NORTH OF ILLINOIS DURING
THE DAY PUSHING A COLD FRONT TO THE MISSISSIPPI RIVER BY EARLY THIS
EVENING. THE ATMOSPHERE AHEAD OF THE COLD FRONT IS EXPECTED TO
DESTABILIZE THIS AFTERNOON WITH THUNDERSTORMS FORECAST TO
CONTINUE AHEAD OF THE FRONT. SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE LATER THIS AFTERNOON OR EVENING. AT THIS TIME...THE
PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING DOWNBURST WINDS AND
VERY HEAVY RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING IN THE SPRINGFIELD AND PEORIA AREAS.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:24 PM CDTSevere Thunderstorm WarningILXChristian, Shelby51 min
Jun 20, 1:55 PM CDTSevere Thunderstorm WarningILXMacon50 min
Jun 20, 2:11 PM CDTTornado WarningILXShelby49 min
Jun 20, 2:48 PM CDTTornado WarningILXShelby42 min
Jun 20, 3:27 PM CDTTornado WarningILXEffingham63 min
Jun 20, 3:30 PM CDTTornado WarningILXShelby45 min
Jun 20, 3:39 PM CDTTornado WarningILXColes66 min
Jun 20, 3:55 PM CDTTornado WarningILXCumberland65 min
Jun 20, 4:15 PM CDTTornado WarningILXClark, Edgar60 min
Jun 20, 4:19 PM CDTTornado WarningILXJasper56 min
Jun 20, 5:43 PM CDTSevere Thunderstorm WarningILXCass62 min
Jun 20, 6:16 PM CDTSevere Thunderstorm WarningILXMenard59 min
Jun 20, 6:32 PM CDTSevere Thunderstorm WarningILXScott58 min
Jun 20, 6:40 PM CDTTornado WarningILXLogan65 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningILXKnox63 min
Jun 20, 6:53 PM CDTSevere Thunderstorm WarningILXMorgan67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.